Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 133, NWS Aberdeen, SD

July 26, 2011Day County, Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2011, 8:42 PM CDT for Day County, Marshall County, Roberts County, South Dakota. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 8:42 PM CDT (01:42 UTC)
Expired
Jul 26, 2011, 9:30 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Day County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:06 PM CDTTSTM WND GST 80Roslyn, SD
Jul 26, 9:15 PM CDTTSTM WND DMGRoslyn, SDNUMEROUS TREES AND LARGE BRANCHES ARE DOWN. CARS AND HOMES ARE DAMAGED. AN ELEVATOR IS LEANING OVER. SEMI TRUCK WAS TIPPED OVER. POWER LINES ARE DOWN, MANY ARE ALSO LEANING AT AN ANGLE OVER ROADWAYS. SOME BASEMENTS IN TOWN ARE ALSO FLOODED DUE TO HEAVY RAINFAL
Jul 26, 9:15 PM CDTTSTM WND GST 100Roslyn, SDMANY LARGE TREES DOWN. HIGHWAY 25 IMPASSIBLE DUE TO TREES DOWN ON HIGHWAY.
Jul 26, 9:30 PM CDTTSTM WND DMG2 Ne Pierpont, SDLARGE BRANCH FROM MATURE TREE DOWN, AND ABOUT 4 INCHES OF RAIN, WHICH CAUSED FLOODING OVER ROADS
Jul 26, 9:30 PM CDTTSTM WND DMGPickerel Lake State Par, SDTREES DOWN. WINDS ESTIMATED 60-70 MPH. JET SKI BLOWN UP ONTO BEACH. CANOES OVERTURNED. 2.85 INCHES OF RAIN AND FLOODING IN LOW LYING AREAS. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 7:32 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3555 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
7.2
Supercell composite
32.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS53 KABR 270142
SVRABR
SDC037-091-109-270230-
/O.NEW.KABR.SV.W.0133.110727T0142Z-110727T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
842 PM CDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTH CENTRAL MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHWESTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 930 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF
  LANGFORD...OR 14 MILES SOUTH OF BRITTON...MOVING SOUTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSLYN AROUND 855 PM CDT...
  GRENVILLE AND WAUBAY WILDLIFE REFUGE AROUND 905 PM CDT...
  PICKEREL LAKE STATE PARK AROUND 910 PM CDT...
  RUDEBUSCH CORNER AND ORTLEY AROUND 920 PM CDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 353 AND 360.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4551 9708 4530 9717 4549 9790 4566 9780
TIME...MOT...LOC 0143Z 293DEG 40KT 4558 9767
WIND...HAIL 70MPH <.75IN

$$
HINTZ
1 follow-up statement
585 
WWUS53 KABR 270209
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT TUE JUL 26 2011

SDC037-091-109-270230-
/O.CON.KABR.SV.W.0133.000000T0000Z-110727T0230Z/
ROBERTS SD-MARSHALL SD-DAY SD-
909 PM CDT TUE JUL 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DAY...EXTREME SOUTH CENTRAL MARSHALL AND SOUTHWESTERN ROBERTS
COUNTIES UNTIL 930 PM CDT...

AT 906 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS 
STORM WAS LOCATED NEAR GRENVILLE AND ROSLYN...OR 12 MILES NORTHEAST 
OF WEBSTER...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUDEBUSCH CORNER AROUND 920 PM CDT...
  ORTLEY AROUND 925 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4562 9759 4551 9708 4530 9717 4544 9769
TIME...MOT...LOC 0208Z 300DEG 36KT 4546 9735
WIND...HAIL 80MPH <.75IN

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:43 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 26, 3:43 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT TUE JUL 26 2011

.SHORT TERM...THROUGH FRIDAY MORNING

MAIN FOCUS IS ON NEAR TERM. GUIDANCE CONTINUES TO INDICATE
FAVORABLE ENVIRONMENT FOR SEVERE STORM DEVELOPMENT ALONG AND EAST
OF THE MISSOURI VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THE
STORM ENVIRONMENT IS MARKED BY MIXED LAYER CAPE VALUES UPWARDS OF
3000 J/KG ALONG WITH STRONG SPEED AND DIRECTIONAL SHEAR. FOCUS
MECHANISM IS BOUNDARY FROM HOSMER DOWN TO CLARK...MARKING WHERE
LATE MORNING CONVECTION HAS MODIFIED THE LOW LEVEL AIRMASS. ALSO
MONITORING SOUTH CENTRAL COUNTIES WHERE TEMPERATURES HAVE WARMED
CLOSE TO THE CONVECTIVE TEMPERATURE. WARM AIR ALOFT STILL THE MAIN
ISSUE...ESPECIALLY AS HEATING HAS BEEN DELAYED OVER MUCH OF THE
CWA. ANTICIPATING A MID AFTERNOON INITIATION TIME FOR SURFACE BASED
CONVECTION.

AS SYSTEM PROGRESSES EAST TONIGHT...LOW LEVEL JET WILL SET UP OVER
THE EASTERN CWA. BEST CONVERGENCE LOOKS TO BE IN NORTH
DAKOTA...WITH CORFIDI VECTORS IN THE 25 TO 35KT RANGE AND PWATS
CLOSE TO TWO INCHES. POTENTIAL EXISTS FOR LOCALIZED FLOODING IN
AREAS ALREADY IMPACTED A HIGH WATER TABLE AND SWOLLEN RIVERS...EAST
OF THE JAMES VALLEY.

ZONAL FLOW DOMINATES THE REST OF THE FORECAST PERIOD...WITH A WEAK
LOW MOVING ACROSS CENTRAL SOUTH DAKOTA THURSDAY. TEMPERATURES
SHOULD BE NEAR CLIMO DUE TO THE TRANSIENT NATURE OF WEATHER
SYSTEMS THROUGH THE FORECAST PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS
THROUGH THE EXTENDED PORTION OF THE FORECAST. WITH BASICALLY ZONAL
FLOW ACROSS THE REGION AND SEVERAL WEAK SHORT WAVES EMBEDDED
WITHIN THE FLOW PATTERN...THERE WILL BE AT LEAST A SCHC TO CHC FOR
THUNDERSTORMS EVERY 18 TO 24 HOURS. MODELS ARE STILL INDICATING A
WARMING TREND FOR THE WEEKEND AS HEIGHTS INCREASE ACROSS THE
REGION. THE LATEST ADJMEX GUIDANCE IS SHOWING HIGH TEMPERATURES IN
KABR COULD BE IN THE UPPER 90S BY SUNDAY. BASED ON 1000-500 MB
HEIGHTS...WILL UNDERCUT ADJMEX GUIDANCE AND MAINTAIN HIGH
TEMPERATURES IN THE UPPER 80S TO THE LOWER 90S FOR THE WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THIS AFTERNOON THE STAGE IS SET FOR SEVERE THUNDERSTORMS
ESPECIALLY NEAR KPIR/KABR. LARGE HAIL AND STRONG WINDS ARE POSSIBLE
FROM 22Z TODAY THROUGH 12Z WEDNESDAY. TAF SITES MAY SEE IFR
CONDITIONS IN HEAVIER RAIN SHOWERS. ALL TAF SITES ARE EXPECTED TO
SEE TSTORMS AT SOME POINT THROUGH THE EVENING AND OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 26, 4:35 AM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT TUE JUL 26 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT TUE JUL 26 2011 /335 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE. RIGHT NOW IT APPEARS THE AREAS WITH THE
BEST CHANCE TO SEE TORNADIC THUNDERSTORMS ARE ACROSS NORTHERN
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. VERY HEAVY RAIN IS ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON
FROM THE JAMES RIVER VALLEY WESTWARD TO THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OFF AND ON CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS.

TMT

In the hours before

Local storm report, Jul 26, 6:41 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     HARROLD                 44.52N 99.74W
07/26/2011  E60 MPH          HUGHES             SD   FIRE DEPT/RESCUE

&&

CM
Local storm report, Jul 26, 7:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     2 W HOVEN               45.24N 99.82W
07/26/2011  E60 MPH          POTTER             SD   PUBLIC

&&

CM
Local storm report, Jul 26, 7:13 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          3 NE HOVEN              45.27N 99.73W
07/26/2011                   WALWORTH           SD   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN.

&&

CM
Local storm report, Jul 26, 7:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     HIGHMORE                44.52N 99.44W
07/26/2011  M70 MPH          HYDE               SD   MESONET

            BRANCHES DOWN IN HIGHMORE.

&&

CM
Local storm report, Jul 26, 8:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     NON-TSTM WND GST 3 W MINA                45.44N 98.82W
07/26/2011  E60 MPH          EDMUNDS            SD   EMERGENCY MNGR

            WINDS IN EXCESS OF 60 MPH. HIGHWAY SIGNS BLOWN OVER.

&&

CM
Local storm report, Jul 26, 8:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     BRITTON                 45.79N 97.75W
07/26/2011  E70 MPH          MARSHALL           SD   LAW ENFORCEMENT

            TREES DOWN IN BRITTON.

&&

CM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:03 PM CDTTornado WarningABREdmunds, Potter, Walworth27 min
Jul 26, 7:24 PM CDTTornado WarningABREdmunds, Walworth36 min
Jul 26, 7:28 PM CDTSevere Thunderstorm WarningABRBuffalo, Faulk, Hand, Hyde, Lyman, Spink47 min
Jul 26, 7:34 PM CDTSevere Thunderstorm WarningABRBrown, Marshall56 min
Jul 26, 7:54 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Marshall66 min
Jul 26, 8:25 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts65 min
Jul 26, 8:30 PM CDTTornado WarningABRMarshall, Roberts30 min
Jul 26, 8:36 PM CDTTornado WarningABRMarshall, Roberts24 min
Jul 26, 9:04 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall41 min
Jul 26, 9:11 PM CDTFlash Flood WarningABRBrown, Marshall, Roberts6 hr
Jul 26, 9:11 PM CDTSevere Thunderstorm WarningABRClark, Hamlin, Spink49 min
Jul 26, 9:20 PM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts40 min
Jul 26, 9:42 PM CDTSevere Thunderstorm WarningABRDay, Marshall33 min
Jul 26, 9:56 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts64 min
Jul 27, 12:44 PM CDTAreal Flood WarningABRMarshall7 days
Jul 27, 2:13 PM CDTAreal Flood WarningABRRoberts72 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.